Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 122, NWS Sioux Falls, SD

August 16, 2019Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2019, 10:28 PM CDT for Gregory County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2019, 10:28 PM CDT (03:28 UTC)
Expired
Aug 16, 2019, 11:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:43 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 16, 6:43 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
643 PM CDT Fri Aug 16 2019

.SHORT TERM...(This Evening through Saturday)
Issued at 344 PM CDT Fri Aug 16 2019

Rather tranquil weather will prevail through most of the first 24
hours of this forecast period. Any ongoing spotty showers/storms in
response to compact wave sliding through the southern portions of
the forecast area this afternoon expected to diminish early this
evening with loss of heating. A trailing wave moving through later
tonight into the early morning hours Saturday could also produce a
few sprinkles or elevated storms, mainly west of I-29 where return
southerly flow will bring some increase in moisture aloft. Severe
weather is not expected with any of this activity. Temperatures
tonight will again be on the comfortable side, especially with the
light winds in the ridge axis across the east, where readings in the
mid to upper 50s are expected around daybreak. Slightly warmer in
the west with the return flow and increased clouds/moisture, but
still in the lower 60s.

Southerly flow increases throughout the day, becoming a little gusty
across the west and north with speeds generally 15-25 mph. This will
draw higher dew points into the area, ahead of an approaching cool
front associated with the broad upper trough moving across the
northern Plains. This could bring the next round of storms to far
western areas by late afternoon. However, despite increased moisture
boosting instability to around 2000 J/kg by peak heating,
strength of capping inversion, and expected timing of the surface
boundary not reaching our western border until close to 18/00Z,
should limit any late afternoon activity to areas near/west of a
Huron-Lake Andes line.

.LONG TERM...(Saturday Night through Friday)
Issued at 344 PM CDT Fri Aug 16 2019

Saturday evening looks to be the most active period of the next
several days. Broad mid-upper trough and associated cool front will
be sweeping east across the region, moving into unstable air mass
with afternoon CAPE values around 2000 J/kg or higher. Shear ahead
of the boundary is on the weak side, but becomes enhanced along and
behind the boundary as mid level winds increase with the approaching
trough. With the degree of instability, early evening storms in our
west will be capable of large hail and isolated damaging wind. As
the system moves east into area of 1000+ J/kg DCAPE, could see
pockets of damaging wind as the line approaches the I-29 corridor
late evening, and continues on into southwest MN/northwest IA
through 06Z-08Z. Subtle low level jet/warm advection ahead of the
line could also produce scattered storms in northwest IA before the
main line approaches, but greater risk of severe appears to be with
the potential linear system tied to the front.

Latter half of the weekend into early next week will be quieter,
with exception of potential for elevated showers/storms Monday
night/Tuesday. Will see a brief cool-down Sunday, followed by a
couple of warmer days as a weak upper ridge expands eastward into
the Plains. Midweek temperatures will be dominated by cool easterly
flow around broad surface high over eastern Canada, with rainfall
chances more uncertain. High degree of variability among the models
as the weak upper ridge is broken down by various waves moving out
of the Rockies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Aug 16 2019

Convective through through the period is fairly minor. As a weak
wave moves through early evening, possible areas between KFSD/KHON
could see an isolated storm, but far below threshold of mention
in the TAF. Likely to see some flat cumulus development by early
afternoon, but coverage should remain few to scattered, even with
heights likely to start just below MVFR/VFR threshold before
mixing depth increases to lower end VFR heights. Small threat that
convection could begin to impact KHON area in last hour or so of
the TAF period, but for now have held off mention with best
chances beyond 00z Sun.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Aug 16, 4:15 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Fri Aug 16 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
415 AM CDT Fri Aug 16 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An isolated thunderstorm may be possible later this afternoon and
evening. At this time the risk for severe storms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are anticipated Saturday evening into
Saturday night as a front moves through the area. A few strong to
severe storms, with large hail and damaging winds, are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Local storm report, Aug 16, 10:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             4 S BURKE               43.13N 99.30W
08/16/2019  M0.88 INCH       GREGORY            SD   PUBLIC

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:57 PM CDTSevere Thunderstorm WarningFSDGregory33 min
Aug 17, 12:58 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Aug 17, 1:28 AM CDTSevere Thunderstorm WarningFSDBrule47 min
Aug 17, 5:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory43 min
Aug 17, 6:16 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory44 min
Aug 17, 6:24 PM CDTTornado WarningFSDCharles Mix, Gregory36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.